Nebraska, 2017

High Wind in Nebraska, November 24, 2017

November 24, 2017 · NWS GLD · 1 event in 1 county or zone

During the morning a high wind gust of 59 MPH was reported at the airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning a high wind gust of 59 MPH was reported at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 24, 10:35 AM CST, 49 minutes earlier.

Area forecast discussion, Nov 24, 10:35 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
935 AM MST Fri Nov 24 2017

.SHORT TERM...(Today through Sunday night)
Issued at 227 AM MST Fri Nov 24 2017

Across the Tri State region this morning...skies are a clear to
partly cloudy mix as some high clouds are moving SE thru the area.
Temps are currently ranging in the 40s with a light WSW wind.

For today...upper level trough will shift off the Rockies and across
the northern Plains. A cold front will move south in tandem with the
upper level system...traversing the CWA thru the afternoon. High
pressure will build into the Plains region behind the frontal
boundary and eventually shift east of the region going into the
upcoming weekend. The shift of the surface ridge will also coincide
to the re-amplification of H5/H7 ridging across the western portion
of the country. The result of this setup gives the CWA an extension
of dry conditions thru the next 72 hours...right thru Sunday night.

Also for the CWA...the afternoon passage of the cold front today
will give the area another above normal day for temperatures with
many locales in the 70-74F range. Some areas will tie or break
records. Please refer to the Climate section below. Extreme northern
locales will only reach into the upper 60s before colder air arrives
with the passage of the front. The shift of the surface ridge east
of the CWA Saturday will allow for WAA to return with 60-65F for
daytime highs...warmest west. Strong downslope conditions aloft and
WSW flow on Sunday increases WAA in the area for highs 70-75F with
some upper 60s in the far east.

Sunday's dry conditions will also bring about low RH readings in the
mid to upper teens for areas mainly along and west of Highway 27.
This area will be lacking winds to meet criteria for Fire Wx
concerns...but will have to be monitored.

The passage of the front this afternoon will shift winds to the
north with gusts nearing the 30-35 mph range before tapering off
tonight.

.LONG TERM...(Monday through Thursday)
Issued at 215 AM MST Fri Nov 24 2017

Deep southwest flow will be in place over our CWA between a
deepening trough in the western US and retreating ridge in the east.
A cold front will be approaching from the north and current guidance
shows prefrontal trough centered roughly over our CWA Monday. Strong
WAA will be in place at least through midday, and we may see record
highs. Deep mixing may also support RH values dropping to 15 or
lower over much of our CWA (though current Td blends keep this
further west). Better gradient will tend to be further south and
north of our CWA, and we may not see 3hr of 25 mph/15% RH criteria
met for RFW. There is still time, so this will need to be monitored.

Cold front should pass through our CWA by Monday night and we may
see a brief period of gusty winds Monday evening. Behind this front
temperatures should return to near normal (upper 40s/low 50s for
highs).

The pattern appears to be more progressive with lower heights,
however the track/evolution of the trough in the middle part of the
week and another later in the week will be crucial for precip
chances and potential for more impactful weather. There is still
variance between models on evolution of the trough Monday night
through Wednesday night, though ECMWF has consistently shown a
closed H5/H7 low moving from the four corners over our CWA
(possibility for accumulating snow). GFS/GEM are still further south
with stronger portion of the trough and keep much drier air mass in
place (non measurable precip favored). There has been a trend with
the GFS/GEM closing off the base of the trough (just maintains less
favorable tracks). Even if the ECMWF solution verified, the pattern
is progressive enough to limit potential accumulations. At the same
time moderate snow/blowing snow couldn't be ruled out as a worst
case scenario. I kept slight chance mention for rain/snow Tue-
Tuesday night as a compromise between the two extremes. This is
worth monitoring. All models support shortwave riding and dry
conditions by Wednesday night and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 935 AM MST Fri Nov 24 2017

For KGLD and KMCK, vfr conditions expected through the period.
From taf issuance through about 23z northwest winds gusting 20 to
30kts (higher at KMCK) expected behind a cold frontal passage.
After 23z winds fall below 12kts from the north through mid
evening when they back to the northwest under 10kts. Winds
continue to back to a more westerly and southwesterly direction
through the remainder of the period at speeds under 6kts. Will be
watching for a few sprinkles/light rain showers from around 21z-
01z as a weather disturbance moves through from the northwest
behind the front. Cigs will decrease but remain vfr.

&&

.CLIMATE...
Issued at 227 AM MST Fri Nov 24 2017

Here are the record high temperatures for Friday 11/24:

                       Friday

Goodland KS          82F in 1910

McCook NE            72F in 1995

Burlington CO        75F in 2012

Hill City KS         73F in 1923

Colby KS             75F in 1915

Tribune KS           76F in 1942

Yuma CO              73F in 1990

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...DR
AVIATION...99
CLIMATE...JN
Hazardous weather outlook, Nov 24, 5:59 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 AM MST Fri Nov 24 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
459 AM MST Fri Nov 24 2017 /559 AM CST Fri Nov 24 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Critical to near critical fire weather conditions are possible
Monday generally along and west of a line from near Benkelman to
Colby and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
November 24, 11:24 AM CST
Where
Red Willow forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728534.